Jump to content

Recommended Posts

I am going to do my Diabetic Emergencies Protocol which is the following

Indications Known diabetic with Decreased LOC whose history suggests Hyper or Hypoglycemia

Contrainditions Person known to be allergic to glucagon

I will do the following A primary survey, A history of diabetes, A base line of vitals, Signs and symptoms sufficient to suggest hypo or hyperglycemia, Obtain capillary blood sample.

If BG is < 4 mmol/L and unable to follow commands,I will give oral glucose and if I have no response, I will administer Glucagon and Initiate transport.

If BG is > 4 I will be going into my NYD protocol and be administering Narcan.

Link to post
Share on other sites
  • Replies 70
  • Created
  • Last Reply

Top Posters In This Topic

Top Posters In This Topic

Popular Posts

How do you do this? How many TAAs have you seen? In what percentage of the times that you thought you saw a TAA were you right? In what percentage were you wrong? How many patients have you evalua

Aside from what has already been stated, you might want to do some reading on “stress hyperglycemia”. This is relatively common with cardiac failure/AIM, or any other acute injury/stress state for tha

I totally understand crotchity's point... when your not sure, just give drugs until something happens Good lessen for the younger generation eh?

AMAZING !!!!!!!!!!!!!!!! I know all you old-timers hate my guts, but for the love of God, please jump in and help with these rookies.

You might just wanna calm down and think about the (true, unrealistic) possibility, that only because you think somethink is right, doesn`t mean it actually is.

Regarding to your Chest-Pain-Scenario: I`d go for Nitro and ASA after making sure there are no contraindications, seeing that NSTEMIs aren`t that uncommon.

Just to be pedantic: ASA is not going to visibly improve your pt. as you have stated above.

Link to post
Share on other sites

AMAZING !!!!!!!!!!!!!!!! I know all you old-timers hate my guts, but for the love of God, please jump in and help with these rookies.

Interesting that when your "scenario" presented the unconscious IDDM and not thought through clearly as evident now.. ie the "normal V/S " and a very pithy example IMHO most clearly an attempt to support the view that your "machine" is incorrect and the historical treatment of "treat on speculation" is the gospel to follow.

Yet now you introduce yet another scenario, a pathetic "call-out" for help me prove my point <sniff, sniff> and "I know what I am talking about" and rookies do not, yet another jaded opinion. Fortunately and clearly these "rookies" are looking at a far bigger picture, not an emotional knee jerk response and personally I have never had a false positive high reading from new state of the art glucometers .... but then ask for help from god himself, well good luck with that.

The tread did progress to the point that hyperglycemia was a predictor in survival rates of the AMI, was very informative and enlightening, until our beloved crotch derailed the train once again, believing only in 2 colours, black and white and ignores that shades of grey is more often than not "the typical presentation" of most patients that we are called to treat.

So just push on spec a half amp of D50W (btw 1/2 is not in my guidelines) claiming that the machine was wrong, on a CVA and see how that works out on arrival to ER, a missed dx and incorrect treatment ... just saying .

In light of the STEMI non STEMI perhaps a new or previously unrecognised BBB ? (the sidebar) then the 12 lead field ECG "interpretations" by non cardiologists, agreed entirely this is part of the picture only and why I am a huge advocate of serial bedside Troponin CPK Myoglobin.. yet another tool in my toolbox (that I have learned to trust) before pulling up the TNK.

cheers

ah remember the day when an IV on a chest pain call was just a "lifeline" and never a volume of fluid be permitted .. the wonders of modern science and the improved understanding of left vs right ventricular infarct, this when banks were never open past 4 oclock .. those were the days.

Link to post
Share on other sites

And to be Repedantic, ASA could improve if it is a musculoskeletal issue. And Aspirin reduces blood clotting, which can help blood flow through a narrowed artery that's caused a heart attack, which is probably what is causing the cardiac type chest pain -- but thanks for trying, and no, there is no doubt that I am right on this one.

tnuigs if you cant tell the difference between hypoglycemia and CVA, that is a whole other issue. For the record I was asking for the "veterans" (meaning like more than 10 years experience in a busy 911 environment) to voice their opinion.

Link to post
Share on other sites

If you have never seen a hypoglyemic pt present with stroke like symptoms then you haven't seen very many pts. It is one of the stroke mimics and is the reason we get a blood sugar before even thinking about tPA. Aspirin does not reduce blood clotting. If you think you are giving ASA in an MI to reduce pain then you might want to go back to basic pharmacology.

You are not getting any help from the "veterans" because you are wrong. Please stop posting such inaccurate, bordering on false, information.

  • Like 1
Link to post
Share on other sites
And to be Repedantic, ASA could improve if it is a musculoskeletal issue. And Aspirin reduces blood clotting, which can help blood flow through a narrowed artery that's caused a heart attack, which is probably what is causing the cardiac type chest pain -- but thanks for trying, and no, there is no doubt that I am right on this one.

In the case you described, I wouldn`t give ASA as an analgetic, but as an antiplatelet drug (looked that up, don`t know if that`s the common term, sry if not). With a musculoskeltel issue the pain may improve.

Regarding to your second point. The reduced blood clotting is an important factor for the overall chances of reconvalescence, but it won`t give an immediate pain relief. ASA will only hinder the existing clot getting bigger, but it`s not a thrombolytic drug.

Link to post
Share on other sites

And to be Repedantic, ASA could improve if it is a musculoskeletal issue.

Yes sure 160 mgs of ASA is a therapeutic dosage for chostocondritis .. wow crotch that's a stretch even for you.

And Aspirin reduces blood clotting, which can help blood flow through a narrowed artery that's caused a heart attack, which is probably what is causing the cardiac type chest pain -- but thanks for trying, and no, there is no doubt that I am right on this one.

Actually ASA's mode of action is more succinctly, prevents the formation of a substance (thromboxane A2) which causes platelets to aggregate and arteries to constrict. Will you observe a change in a patients symptoms .. again a huge stretch .

tnuigs if you cant tell the difference between hypoglycemia and CVA, that is a whole other issue. For the record I was asking for the "veterans" (meaning like more than 10 years experience in a busy 911 environment) to voice their opinion.

pfft how silly you make yourself look, a pattern of behaviour that is predictable in fact.

Dear crotch I have seen many a CVA that had a history of IDDM and alcoholism (getting back to the normal BGL well thiamine would be my first choice understanding if a diabetics glucose was within normal accepted limits) that said after eliminating the possibility of CVA.

As suggested I am a proponent of a thoughtful physical examination prior to jumping to conclusions and push drugs .... that could predispose my patient to increased mortality/morbidity its just the way I roll.

edit for a contextual change.

Edited by tniuqs
Link to post
Share on other sites

@squint:

Here, we give 500mg of Aspirin i.v. in MI, so the pain issue could be possible with the musculoskeltal

component, seeing that in the literature, the first single analgetic dosis is often described as 600mg.

On the other side, I`ve seen references as to dosages of 20mg per kg of body weight to obtain an analgetic effect...

Link to post
Share on other sites

×
×
  • Create New...